Arkansas, 2022

Hail in Arkansas, April 20, 2022

April 20, 2022 · NWS TSA · 1 event in 1 county or zone

Strong thunderstorms developed along a cold front that moved into northwestern Arkansas during the early morning hours of the 21st. The strongest storms produced hail up to penny size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Strong thunderstorms developed along a cold front that moved into northwestern Arkansas during the early morning hours of the 21st. The strongest storms produced hail up to penny size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Apr 20, 8:51 PM CST, 2 hours 27 minutes earlier.

Area forecast discussion, Apr 20, 8:51 PM CST, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
951 PM CDT Wed Apr 20 2022

...New SHORT TERM...

.SHORT TERM...
(The rest of tonight)
Issued at 946 PM CDT Wed Apr 20 2022

A couple showers and storms attempted to develop east of the
dryline late this afternoon and evening, but no storms could ever
become established. Will maintain low pops for a couple more hours
in parts of southeast Oklahoma where the most recent attempts at
convection have occurred.

Otherwise, attention turns to the cold front that has sagged down
into northeast Oklahoma, and will soon stall. Elevated convection
has recently developed on the cool side of this boundary across
far northeast Oklahoma, and convection could continue to fester in
this general area much of the night. Thus will keep pops overnight
across parts of far northeast Oklahoma and far northwest Arkansas.

Made a few adjustments to overnight lows in some places where
current readings were below the previous forecast lows. It is
likely that these locations will not see temperatures fall much
if any more overnight.

&&

.LONG TERM...
(Tomorrow through Wednesday)
Issued at 217 PM CDT Wed Apr 20 2022

A surface boundary across northeast Oklahoma into northwest
Arkansas will return north as a warmfront by midday with and
showers and lingering storms moving with it into Kansas. Expect
another breezy day with temperatures warming well into the 70s
after clouds break up in the afternoon. Strong southerly flow
will continue on Friday for what will be the warmest day ahead of
a deepening longwave trough across the western CONUS. Storm
activity will be limited to the dryline across the High Plains
until Saturday when the western trough moves east and exerts
stronger forcing along the boundary being pushed toward central
Oklahoma. The best rain chance will be late Saturday into Sunday
as the northern portion of the trough lifts through the northern
Plains with the southern portion splitting off across the Southern
Rockies. This will force a slow moving frontal boundary through
the area with deep moisture pooling along it to aid rainfall
efficiency. Ensemble guidance shows a rather large footprint of
>2" QPF across portions of eastern Oklahoma into western Arkansas
by 12Z Monday so the heavy rainfall threat will need to be
monitored as the event draws closer and timing and location become
more confident. Canadian high pressure will move in late Monday
behind the exiting shortwave bringing dry and stable air back into
the region through mid-week. Temperatures will be muted quite a
bit Sunday with widespread clouds and rain with below normal
temperatures continuing early next week before returning to near
normal by Wednesday.

&&

.AVIATION...
(00Z TAFS)
Issued at 620 PM CDT Wed Apr 20 2022
VFR to MVFR conditions are common across eastern
Oklahoma and western Arkansas this evening. As we
move through the night IFR ceilings will return overnight
to all area sites with this trend continuing through
the majority of Thursday morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   62  78  67  83 /  10  20  10   0
FSM   60  79  64  84 /  10  20   0   0
MLC   65  79  65  81 /  10  10   0   0
BVO   57  78  67  82 /  20  20  10   0
FYV   60  78  63  82 /  20  20   0   0
BYV   59  77  63  80 /  20  20   0   0
MKO   61  78  64  80 /  10  20   0   0
MIO   58  78  66  81 /  30  30  10   0
F10   64  79  65  81 /  10  10   0   0
HHW   65  79  64  81 /  20  10   0   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...05
LONG TERM....24
AVIATION...10
Hazardous weather outlook, Apr 20, 4:28 PM CST, 6 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
528 PM CDT Wed Apr 20 2022

ARZ001-002-010-011-019-020-029-OKZ049-053>076-211000-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
528 PM CDT Wed Apr 20 2022

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Tonight.
TORNADO.
	RISK...Limited.
	AREA...A narrow corridor across eastern Oklahoma.
	ONSET...After 6 pm.

SEVERE THUNDERSTORM.
	RISK...Limited.
	AREA...Parts of eastern Oklahoma.
	ONSET...Ongoing.

FLASH FLOOD.
	RISK...Limited.
	AREA...Parts of eastern Oklahoma.
	ONSET...After 6 pm.

HEAVY RAIN.
	RISK...Limited.
	AREA...Parts of eastern Oklahoma.
	ONSET...After 6 pm.

SIGNIFICANT WINDS.
	RISK...Limited.
	AREA...Mainly the higher elevations of southeast Oklahoma.
	ONSET...Mid Evening.

FIRE WEATHER DANGER.
	RISK...Elevated.
	AREA...Western Osage and Pawnee Counties.
	ONSET...Ongoing.

DISCUSSION...
Isolated thunderstorms are attempting to develop near the Highway
75 corridor ahead of a dryline at this time. These storms have
struggled to gain intensity thus far, but there remains a chance
that a storm or two may become better established through early
this evening. If a storm can become established, significant
severe weather will be possible, including large hail, damaging
winds, and tornadoes. The main threat will be in a rather narrow
corridor of eastern Oklahoma where instability is the greatest.
Once storms move east of the instability axis, rapid weakening
will likely occur as they approach far eastern Oklahoma.

Later tonight, additional storms may develop across parts of far
northeast Oklahoma and northwest Arkansas as a cold front pushes
south into the area. An isolated strong to marginally severe
storm will be possible, with marginally severe hail being the main
threat at that time.

Hot temperatures and lower humidity values behind the dryline
across western Osage and western Pawnee counties will keep fire
weather concerns heightened in those areas until around sunset.

South winds may gust to 30 to 40 miles an hour at times overnight
over the higher terrain areas of southeast Oklahoma as a strong
low level jet develops.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
THURSDAY...Thunderstorm Potential...Very High Fire Weather Potential...
           High Wind Potential.
FRIDAY...Very High Fire Weather Potential...High Wind Potential.
SATURDAY...Thunderstorm Potential...Very High Fire Weather Potential...
           High Wind Potential.
SUNDAY...Thunderstorm Potential...High Wind Potential...Heavy Rain Potential.
MONDAY...Thunderstorm Potential.
TUESDAY...No Hazards.

EXTENDED DISCUSSION...
A slight chance of thunderstorms will continue across northeast
Oklahoma on Thursday, however the greater focus for storms will
be farther west and north of the local region. Breezy southerly
winds will continue and help maintain a risk of grassland fires
across parts of Osage and Pawnee counties.

Thunderstorm chances increase late Saturday with a risk of
strong to severe storms. A cold front will move slowly across
the region Saturday night through Sunday with an increasing
risk of locally heavy rainfall and flooding potential.

weather.gov/tulsa contains additional information.

The radar

The Springfield radar (KSGF), 97 km away, was scanning. The volume nearest the first event began at 05:18 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Carroll

When
April 20, 11:18 PM CST
Where
Carroll County, Eureka Spgs
Measured
0.75 in hail
Reported by
Public
Coordinates
36.400, -93.730

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2022Every state in 2022This day in weather historyWarnings in Arkansas, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1018064.